Alert archive / California / Flash Flood Warnings in 1997
Flash Flood Warning 42, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Dec 6, 1997, 6:24 PM PST for San Diego County, California. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 6, 1997, 6:24 PM PST (02:24 UTC)
- Expired
- Dec 6, 1997, 7:30 PM PST
- In force
- 66 min
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
County San Diego County, CA
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 2.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 554 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSAN 070229 FFWSAN CAC073-070330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 624 PM PST SAT DEC 6 1997 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 730 PM PST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST CALIFORNIA ...WEST CENTRAL SAN DIEGO COUNTY AT 620 PM DOPPLER RADAR AND SPOTTER REPORTS INDICATE HEAVY RAIN OVER WESTERN CENTRAL SAN DIEGO COUNTY. THIS AREA INCLUDES THE PACIFIC BEACH AND CLAIREMONT AREAS. THESE STORMS ARE MOVING NORTHEAST AND WILL AFFECT THE MIRAMAR..TO ESCONDIDO AREAS BY 730 PM. RAINFALL RATES HAVE BEEN CLOSE TO AN INCH IN NEARLY AN HOUR. GUSTY WINDS AND SMALL HAIL HAVE ALSO BEEN OCCURRING WITH THESE STORMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. pMOVE TO HIGHER GROUND. CLARK &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 6, 2:51 PM PST, 3 hours 33 minutes earlier.
Area forecast discussion, Dec 6, 2:51 PM PST, 3 hours 33 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
250 PM PST SAT DEC 6 1997
...SYNOPSIS...
THE CENTER OF A MAJOR STORM SYSTEM WILL MOVE THROUGH SOUTHERN
CALIFORNIA TONIGHT. THIS WILL BRING SHOWERS AND THUNDERSTORMS
TONIGHT...SOME WITH HEAVY RAIN. A FLASH FLOOD WATCH COVERS ALL AREAS
EXCEPT THE LOWER DESERTS TONIGHT...AND A WINTER STORM WARNING COVERS
THE RIVERSIDE AND SAN BERNARDINO COUNTY MOUNTAINS ABOVE 6500 FEET
TONIGHT FOR 8 TO 14 INCHES OF SNOW. AS THE SYSTEM MOVES EAST OF SAN
DIEGO SUNDAY...THE PRECIPITATION SHOULD TAPER TO SOME SHOWERS. A
DISTURBANCE ON THE BACK SIDE OF THE TROUGH COULD BRING MORE SHOWERS
MONDAY.
...DISCUSSION...
THE BIGGEST CONCERN RIGHT NOW IS THE SQUALL LINE ABOUT 80 MILES
OFFSHORE. NKX DOPPLER RADAR INDICATES ONE CELL HAVING AN INTENSITY
GREATER THAN 50 DBZ ALREADY...AND WITH THE HISTORY OF THE STORMS
TODAY...THE INTENSITIES GENERALLY INCREASED AS THE APPROACHED THE
COAST...SO WARNINGS OF SOME SORT MAY HAVE TO BE ISSUED WHEN THIS
SQUALL LINE HITS LAND. ALSO...LEFTOVER RAIN IN EASTERN ORANGE COUNTY
AND WESTERN RIVERSIDE COUNTY CONTINUES TO BE LOCALLY HEAVY SO THOSE
AREAS WILL NOT GET MUCH...IF ANY...OF A BREAK BEFORE THE SQUALL LINE.
ANOTHER MAJOR CONCERN IS SNOW ABOVE 6500 FEET. BIG BEAR HAS ALREADY
HAD 2 TO 6 INCHES...AND WITH THIS SQUALL LINE WITH DEEP CELLS MOVING
TOWARDS LAND...HEAVY SNOW SHOULD OCCUR WITH THE UPSLOPE IN THE SAN
BERNARDINO/RIVERSIDE COUNTY MOUNTAINS.
THE 12Z MODELS PLUS 15Z MSO SEEMED TO BE ON TRACK FOR MOVING THE
500MB VORT MAX RIGHT TOWARDS SAN DIEGO. THE TIMING OF THE VORT
MAX...NOW ABOUT 150 SOUTH OF PT CONCEPTION...IS FOR LANDFALL AROUND
12Z SUN. AFTER THAT...THE PRECIPITATION SHOULD DECREASE...BUT
RESIDUAL MOISTURE ABOVE 70 PERCENT AT 850MB WILL KEEP SCATTERED
SHOWERS IN THE AREA THROUGH MONDAY. SOME TROUGHING AT 850 AND 700MB
WILL HELP KEEP A CHANCE OF SHOWERS MONDAY TOO. AT LEAST...SKIES WILL
REMAIN MOSTLY CLOUDY...AND WITH STRONG HEIGHT GRADIENTS
ALOFT...BREEZY TO LOCALLY WINDY CONDITIONS ARE LIKELY.
SAN WE 056/064 054/064 052 07+433
MAXWELLIn the hours before
Local storm report, Dec 6, 4:24 PM PST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO, CA
430 PM PDT SAT DEC 6 1997
TIME(PST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
825 AM WRIGHTWOOD CA FLOODING.
12/6/97 SAN BERNARDINO HWY 2 FLOODED.
855 AM ELSINORE CA FLOODING.
12/6/97 RIVERSIDE 2 TO 3 FEET OF WATER IN
CITY STREETS.
855 AM NORCO CA FLOODING.
12/6/97 RIVERSIDE 2 TO 3 FEET OF WATER IN
CITY STREETS.
1015 AM EL TORO CA HEAVY RAIN.
12/6/97 ORANGE 1/2 INCH IN 10 MINUTES.
1100 AM WOODBRIDGE LAKE CA FLOODING.
12/6/97 ORANGE WOODBRIDGE LAKE
OVERFLOWED.
1145 AM SILVERADO CANYON CA MUDSLIDE.
12/6/97 ORANGE SILVERADO ROAD CLOSED.
1155 AM ORANGE COUNTY CA HEAVY RAIN.
12/6/97 ORANGE 5 ROOFS COLLAPSED
1155 AM ORANGE COUNTY CA FLOODING.
12/6/97 ORANGE 128 EVACUATIONS IN COUNTY.
SOME PEOPLE WERE STRANDED
ON TOP OF THEIR CARS.
230 PM EL TORO CA HEAVY RAIN.
12/6/97 ORANGE .42 INCHES IN 15 MINUTES.
300 PM MORENO VALLEY CA MUDSLIDE.
12/6/97 RIVERSIDE MUDSLIDE CLOSED ROAD.
400 PM LAGUNA BEACH CA HEAVY RAIN.
12/6/97 ORANGE 24 HOUR RAINFALL 6.81 IN
WITH MAJOR FLOODING MOST
OF SATURDAY. LAGUNA CYN
ROAD CLOSED BY MUDSLIDES.
400 PM IRVINE CA HEAVY RAIN.
12/6/97 ORANGE 24 HOUR RAINFALL 6.73 IN
` AT NEARBY GAUGE WITH MAJOR
FLOODING MOST OF SATURDAY.
MAXWELLThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 7:30 PM PST | Flash Flood Warning | SGX | San Diego | 60 min |
| Dec 6, 7:55 PM PST | Flash Flood Warning | SGX | Orange, San Bernardino | 2 hr |
| Dec 6, 7:55 PM PST | Flash Flood Warning | SGX | Riverside, San Diego | 2 hr |
Nearby
Flash Flood Warnings in California, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.